Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 149, NWS Denver/Boulder, CO

June 23, 2018Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 23, 2018, 1:59 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 1:59 PM MDT (19:59 UTC)
Expired
Jun 23, 2018, 2:45 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 84 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS55 KBOU 231959
SVRBOU
COC039-073-232045-
/O.NEW.KBOU.SV.W.0149.180623T1959Z-180623T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
159 PM MDT SAT JUN 23 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Elbert County in east central Colorado...
  North central Lincoln County in east central Colorado...

* Until 245 PM MDT.

* At 158 PM MDT, a severe thunderstorm was located 9 miles north of
  Matheson, or 13 miles west of Limon, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Limon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 10402 3937 10399 3939 10353 3912 10357
TIME...MOT...LOC 1958Z 276DEG 17KT 3930 10394 

HAIL...1.00IN
WIND...60MPH
 
$$

KRIEDERMAN
3 follow-up statements
054 
WWUS55 KBOU 232019
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
219 PM MDT SAT JUN 23 2018

COC039-073-232045-
/O.CON.KBOU.SV.W.0149.000000T0000Z-180623T2045Z/
Elbert CO-Lincoln CO-
219 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...

At 219 PM MDT, a severe thunderstorm was located 6 miles west of
Limon, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Limon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 10390 3929 10387 3926 10355 3912 10357
TIME...MOT...LOC 2019Z 276DEG 17KT 3929 10381 

HAIL...1.00IN
WIND...60MPH
 
$$

KRIEDERMAN
041 
WWUS55 KBOU 232034
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
234 PM MDT SAT JUN 23 2018

COC039-073-232045-
/O.CON.KBOU.SV.W.0149.000000T0000Z-180623T2045Z/
Elbert CO-Lincoln CO-
234 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...

At 234 PM MDT, a severe thunderstorm was located over Limon, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of east
central Elbert and central Lincoln Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 10379 3923 10376 3921 10356 3912 10357
TIME...MOT...LOC 2034Z 276DEG 17KT 3928 10372 

HAIL...1.00IN
WIND...60MPH
 
$$

KRIEDERMAN
980 
WWUS55 KBOU 232044
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
244 PM MDT SAT JUN 23 2018

COC039-073-232054-
/O.EXP.KBOU.SV.W.0149.000000T0000Z-180623T2045Z/
Elbert CO-Lincoln CO-
244 PM MDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT AND
CENTRAL LINCOLN COUNTIES WILL EXPIRE AT 245 PM MDT...
        
The storm which prompted the warning has moved southeast out of the 
area. Therefore, the warning will be allowed to expire, and the 
storm will be covered by a new warning.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3919 10379 3923 10376 3921 10356 3912 10357
TIME...MOT...LOC 2044Z 276DEG 17KT 3928 10368 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:55 AM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 23, 11:55 AM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1155 AM MDT Sat Jun 23 2018

.UPDATE...
Issued at 1149 AM MDT Sat Jun 23 2018

Forecast looks on track. Models are consistently showing some weak
convection starting around Monument and moving east through
Lincoln county mid to late afternoon. This should be in an
environment with CAPEs below 1000 J/kg and is not expected to be
much of a severe threat. Expecting showers and storms to develop
behind the cold front later this evening, but models are also
trending toward keeping most of this north of Denver. This will
also not be much of a severe threat. Best bet for stronger storms
will be the result of moisture return on 15-20 knot southerly
winds over the eastern portion of the plains this evening. Models
show this being fairly well capped and don't blow this up, but if
something does develop it would have 1000-1500 J/kg of CAPE and
lots of shear to work with. Target area for this would be east and
south of Fort Morgan in the mid to late evening hours. Heavy rain
threat is likely limited to some anchoring/redevelopment of this
activity along the front in the late evening hours.

&&

.SHORT TERM...(Today and tonight)
Issued at 234 AM MDT Sat Jun 23 2018

WNW flow aloft will be across the area in advance of a rather stg
upper level trough which will affect the area late tonight. At
the sfc, low pres will extend from sern WY into ern CO. Thru the
aftn really don't see much threat for tstms, although a few
higher based storms may develop over the Palmer Divide by late
aftn. As for highs, 850-700 mb temps are similar to yesterday so
will keep readings mainly in the 80s across nern CO.

For tonight the upper level trough will begin to affect the area
with a gradual increase in QG ascent by 06z.  In addition nrn CO
will be in left front quadrant of an approaching upper level jet. At
the sfc, a cold front will move into nern CO this evening with
increasing low level moisture behind the front.  Overall would
expect an increasing chc of showers and tstms by mid to late evening
which will continue overnight especially across nern CO.  There is
some agreement among the models that an area of heavier rainfall
may develop over portions of far nern CO overnight, north of the
frontal boundary, where a theta-e axis develops. As far as severe
potential, there is decent shear tonight so there could be a few
svr storms from mid evening into the overnight hours across
portions of the plains.

.LONG TERM...(Sunday through Friday)
Issued at 234 AM MDT Sat Jun 23 2018

n upper trough will move from western Colorado at 12Z Sunday
morning eastward across the CWA Sunday afternoon through about 12Z
Monday morning. Northwesterly flow aloft will cover the area the
rest of Monday and Monday night. The QG Omega fields show fairly
decent upward energy over the CWA Sunday considering it is the
last week of June. Downward energy is in place Sunday night
through Monday morning,then weak downward motion is progged
through Sunday night. Northerly upslope wind are progged on Sunday
and Sunday evening. Normal diurnal patterns are expected from 06Z
Monday into Tuesday morning. For moisture, models still show a
pretty cloudy Sunday and Sunday evening. The NAM shows way more
low level cloudiness over the plains than the other models
indicate. Precipitable water proggs are the in the 0.75 to 1.10
inch range for the plains and lower foothills Sunday into the
evening. By Monday they have decreased into the 0.25 inch over the
west CWA to 0.75 inch over the far eastern boarder. There is fair
CAPE over much of the CWA on Sunday, but values are  below 1000
J/kg. After that, the CAPE is pretty sparse Sunday night through
Monday night. There is measurable rainfall over much of the CWA on
Sunday, but amounts are not very high. The best is east of the
CWA. Measurable rainfall is practically nothing by 06Z Sunday
midnight. There is practically nothing after that into Tuesday
morning. For pops, will mostly keep the "chance"s going Sunday and
Sunday evening. No pops after that except for "isolated" over the
high mountains late day Monday. For temperatures, Sunday's highs
will be 3-6 C cooler than today's readings. Monday's highs climb
3-6 C over Sunday's. For the later days, Tuesday through Friday,
models keep upper ridging over the forecast area throughout. The
airmass is dry and well above normal for temperatures. There are a
couple periods of "isolated" late day showers and storms
according to the forecast builder on Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1149 AM MDT Sat Jun 23 2018

VFR through this afternoon. Isolated storms should remain away
from the Denver area. More numerous showers/storms will develop
behind a cold front that will move through Denver around 04z.
Areas of MVFR will develop and persist through Sunday morning.
Lifting ceilings are expected during the day Sunday, though
instrument approaches to KDEN may still be needed most of the day.

&&

.FIRE WEATHER...
Issued at 234 AM MDT Sat Jun 23 2018

Elevated fire danger will remain across central and southeast
areas Park county this afternoon, however, winds will be below
red flag criteria.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...RPK
LONG TERM...RJK
AVIATION...Gimmestad
FIRE WEATHER...RPK
Hazardous weather outlook, Jun 23, 10:59 AM MDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Sat Jun 23 2018

COZ030>051-241700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible late this afternoon across
the higher terrain and over the Palmer Divide. For tonight there
will be an increasing chance of showers and thunderstorms across
the plains. A few storms could become severe this evening with
hail to inch in diameter along with wind gusts to 60 mph. The most
likely area would be east of a line from Fort Morgan to Limon.
Locally heavy rain will also be possible in this area. Overnight
in the mountains there will be a chance of showers and a few
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A storm system will continue to bring cooler temperatures and a
good chance of showers and thunderstorms to the area Sunday into
early Sunday evening. An upper level ridge will produce hot and
mostly dry conditions through most of next week. Isolated high-
based showers and thunderstorms will be possible mainly over the
mountains on Monday, Wednesday and Thursday. High temperatures
will climb back into the 90s Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Special weather statement, Jun 23, 1:02 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
102 PM MDT SAT JUN 23 2018

COZ046-049-231945-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
102 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 145 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Thurman, or 22 miles northwest of Flagler, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thurman.

LAT...LON 3957 10315 3947 10316 3945 10339 3962 10344
      3976 10291 3957 10286
TIME...MOT...LOC 1902Z 257DEG 21KT 3956 10333

KRIEDERMAN
Special weather statement, Jun 23, 1:11 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
111 PM MDT SAT JUN 23 2018

COZ041-046-232000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
111 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Agate, or 24 miles west of Limon, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Agate.

LAT...LON 3927 10419 3941 10423 3954 10383 3929 10376
TIME...MOT...LOC 1911Z 257DEG 20KT 3936 10412

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:02 PM MDTSpecial Weather StatementBOUWashington43 min
Jun 23, 1:11 PM MDTSpecial Weather StatementBOUElbert49 min
Jun 23, 1:18 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln42 min
Jun 23, 2:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln47 min
Jun 23, 3:30 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jun 23, 3:55 PM MDTSpecial Weather StatementBOUElbert50 min
Jun 23, 4:15 PM MDTSevere Thunderstorm WarningBOULincoln34 min
Jun 23, 4:40 PM MDTSpecial Weather StatementBOULincoln65 min
Jun 23, 5:11 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln49 min
Jun 23, 5:56 PM MDTSevere Thunderstorm WarningBOULincoln34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.